MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Codes Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pc400 was received retracted backwards into the introducer sheath such that the embolization coil was stuck in the friction lock and intact with the pusher assembly.The embolization coil was compressed on its proximal end and had miscellaneous offset coil winds along its length.The pusher assembly was kinked approximately 28.0 cm from the proximal end.Conclusions: evaluation of the returned pc400 revealed the device was retracted into a backwards oriented introducer sheath.If the embolization coil is retracted through the friction lock, the coil will become compressed.This damage was likely a result packaging the complaint for return to penumbra post-procedure as the introducer sheath was loaded incorrectly.The compression damage caused by this likely contributed to the inability to retract the coil back into its sheath for functional testing.Any offset coil winds present during the procedure would likely have contributed any resistance experienced.Due to damage caused by retracting the coil through the friction lock, the root cause of the difficulty advancing could not be determined.Evaluation of the returned px slim revealed a functioning device.The px slim had a slight misshaped tip.This might suggest difficulty, or tortuous anatomy near the aneurysm and likely contributed to the difficulty advancing the coil through its distal tip.During functional testing, a demonstration coil was advanced through the length of the returned px slim without issue.The root cause of the difficulty advancing could not be determined and the device was fully functional.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coil 400s (pc400s) and a px slim delivery microcatheter (px slim).During the procedure, the physician implanted a collagen embolic agent in the target location using the px slim.The physician then flushed the px slim with saline and attempted to advance a pc400 through the microcatheter; however, the physician felt resistance while advancing the pc400 out of the tip of the px slim.The physician therefore removed the pc400 and advanced a guidewire through the px slim, however resistance was felt at the tip of the px slim.The physician therefore removed the px slim and completed the procedure using a new px slim and new pc400s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7580618
Report Number3005168196-2018-01123
Device Sequence Number19327775
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/14/2025
Device Catalogue Number4002C1660
Device Lot NumberF80574
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2018
Initial Report FDA Received Date06/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1